Can Norethisterone Cause Hair Loss?
Norethisterone is a medication that allows you to delay your period without using contraception. It works by stopping your womb lining from shedding by maintaining the level of progesterone necessary to stop a period from occurring. You can still get pregnant if you delay your periods using Norethisterone.
There are many reasons why we choose to delay our periods; our wedding day, honeymoon, a holiday of a lifetime, romantic break or isolated camping trip. Norethisterone is perfect for delaying your period on these types of occasions. You may still have period symptoms without the bleeding.
Delaying your period this way is only a temporary solution and should not be used in the long term. Hair loss is not a common symptom although some people have reported that it has happened when they took Norethisterone. You must take the tablets as per instructions or they will be ineffective and may not work.
You take Norethisterone 5mg three times a day to delay periods. You start taking them four to five days before your period is due and continue to take them for as long as you require them. When you stop taking them you will get a period of three days. It works by preventing progesterone from dropping and initiating a period. You are still at risk of getting pregnant when taking this because it is not a contraception.
If you follow the instructions correctly you will not experience bleeding but you will encounter all of the other symptoms of menstruation. Breast tenderness, bloating, loss of libido and stomach pains are symptoms you may encounter if you choose to delay your period this way.
Occasionally people report symptoms such as; wheezing, feeling faint, breathless, swelling and itchiness. If you have recently had an operation, have a history of blood clots or don’t move around much you may be at risk of having a blood clot. Some people report that the increase in progesterone triggers hair loss.
Norethisterone is prescription only so your doctor will only prescribe it if they think it is safe for you to take it.
If you are only taking norethisterone for a short period of time such as the duration of a holiday you are unlikely to encounter hair loss. However, if you are taking norethisterone as part of hormone replacement therapy treatment hair loss may be a side effect.
Women taking hormone replacement therapy (HRT) find that their hair thins during treatment. This is when the medication is taken for long periods of time and for completely different reasons for delaying periods. If you are prone to hair loss and need to delay your periods you can discuss these issues with your doctor who will give you the appropriate advice.
Norethisterone should be taken as directed by your doctor and only for short periods of time. You are less likely to suffer from hair loss if you only use it on a short-term basis than if you take it for longer periods of time.